Which clinical history findings are characteristic of clonidine toxicity?

Updated: May 30, 2020
  • Author: David Riley, MD, MSc, RDMS, RDCS, RVT, RMSK; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

While elucidating the amount and timing of the clonidine ingestion is helpful, in practice, signs and symptoms guide therapy. Always suspect other co-ingestants and screen appropriately.

Children are particularly susceptible to toxic reaction from small doses (ie, normal adult therapeutic doses) of clonidine.

The Catapres TTS patch appears similar to a small Band-Aid or sticker, and a child could pull the patch off a sleeping caretaker. Several case reports document patches detaching spontaneously from a sleeping parent in a bed shared with a child and subsequently adhering to the child with resultant toxicity. In cases of possible clonidine toxicity involving children, always question family, friends, and emergency medical services (EMS) as to whether a child may have had access to clonidine.

Irritability may be noted.

Three patients who were receiving long-term treatment with intrathecal clonidine experienced a clonidine overdose because of inadvertent extravasation during the refilling procedure. All three patients experienced loss of consciousness and severe systemic hypertension that required aggressive parenteral treatment. Inadvertent injection of clonidine into the subcutaneous pocket rather than into the reservoir is rare, but it is very dangerous because the drug cannot be retrieved and massive doses are involved. [5]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!